Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 229, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 29, 2005, 5:46 PM CDT for Cottonwood County, Minnesota. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2005, 5:46 PM CDT (22:46 UTC)
- Expired
- Jun 29, 2005, 6:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Cottonwood County, MN
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:18 PM CDT | TORNADO | 7 Sw Jeffers, MN | |
| Jun 29, 6:24 PM CDT | TORNADO | 7 Nw Windom, MN | TORNADO HIT FARMSTEAD |
| Jun 29, 6:35 PM CDT | TORNADO | 2 S Jeffers, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 11:30 AM CDT | Tornado Watch | SPC | 7 hr |
| Jun 29, 3:50 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 292247
SVRFSD
MNC033-292330-
/O.NEW.KFSD.SV.W.0229.050629T2246Z-050629T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
546 PM CDT WED JUN 29 2005
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
* UNTIL 630 PM CDT
* AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF
STORDEN...OR ABOUT 11 MILES EAST OF SLAYTON...MOVING NORTHEAST AT
35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STORDEN AROUND 605 PM CDT
JEFFERS AROUND 615 PM CDT
AT 535 PM CDT...QUARTER SIZE HAIL WAS REPORTED IN AVOCA BY WEATHER
SPOTTERS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH
DAKOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
WEDNESDAY EVENING FOR NORTHWEST IOWA.
LAT...LON 4400 9546 4384 9546 4397 9500 4410 9497
4410 9510 4415 9513
$$
SCHUMACHER1 follow-up statement
000
WWUS53 KFSD 292309
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 PM CDT WED JUN 29 2005
MNC033-292330-
/O.CON.KFSD.SV.W.0229.000000T0000Z-050629T2330Z/
COTTONWOOD MN-
608 PM CDT WED JUN 29 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM CDT FOR
COTTONWOOD COUNTY...
AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 4 MILES SOUTHWEST
OF STORDEN...OR ABOUT 15 MILES NORTHWEST OF WINDOM...MOVING NORTHEAST
AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
JEFFERS AROUND 620 PM CDT
THIS STORM IS ALSO CAPABLE OF PRODUCING DAMAGING WINDS TO 70 MPH AS
ACROSS SOUTHERN COTTONWOOD COUNTY.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA.
LAT...LON 4400 9546 4384 9546 4397 9500 4410 9497
4410 9510 4415 9513
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:43 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 29, 3:43 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 343 PM CDT WED JUN 29 2005 .DISCUSSION... SYSTEM SLOWDOWNS THRU DAY MEANT LITTLE TIME TO ADJUST THAT WHICH IS NOT IMPORTANT TODAY. COLD FRONT CURRENTLY LOOKS TO BE NEAR HURON AND CONTINUING TO PUSH SLOWLY ACROSS THE CWA. THE MAJORITY OF THE AREA HAS SEEN FAIR TO PARTLY CLOUDY SKIES THIS AFTERNOON...WITH THE EXCEPTION OF FAR EASTERN ZONES WHICH HAVE BEEN PLAGUED BY SCATTERED SHOWERS THROUGH MUCH OF THE DAY. PROBLEM OF THE AFTERNOON IS WHETHER WE CAN GET CONVECTION GOING TO ANY GREAT DEGREE...AND WHETHER IT WILL BECOME SEVERE. STRONG CAP IN PLACE OVER MOST OF THE CWA...AND TEMPERATURES MUST GET INTO THE LOW TO MID 90S FOR THIS TO OCCUR. TEMPS ARE CURRENTLY NEARING 90 IN THE YANKTON AND SIOUX CITY AREA...BUT ONLY IN THE LOW TO MID 80S OVER THE REMAINDER OF THE REGION. IF WE CAN BREAK THE CAP...CONVECTIVE PARAMETERS ARE VERY DESIRABLE FOR SEVERE WEATHER TO OCCUR. MAIN THREAT CONTINUES TO LOOK TO BE DAMAGING WINDS AND LARGE HAIL...WITH ISOLATED TORNADOES MOST LIKELY IN THE FAR NORTHEASTERN ZONES. ANY CONVECTION THAT DOES OCCUR SHOULD TAPER OFF FROM WEST TO EAST AND PRETTY MUCH BE OUT OF THE CWA BY 03Z. AFTER TONIGHT...ABOUT 3 PERIODS OF FAIRLY QUIET WEATHER. SUBSIDENT QUADRANT OF UPR LOW OVR SWRN ONTARIO WL BRING FOR WELL MIXED DAY THU...WITH SC OVER MUCH OF THE CWA. A BREEZY TO WINDY DAY FOR SURE...BUT SHUD REAMIN BELOW WIND ADVISORY CRITERIA WITH WINDS IN MIXED LAYER ONLY MAXING RIGHT UP AGAINST THE LOWER BOUND. SOME CONCERN THAT NOT KEEPING TEMPS COOL ENOUGH BASED ON UPSTREAM CONDITIONS TDA. NAM SOUNDINGS WHICH ARE LIKELY TOO WARM AT LOW LVLS...GIVE A FAIR AREA OF LOW TOPPED POSITIVE AREA...SUGGESTIVE OF SHORT SHOWERS DURING THE AFTN ACRS SW MN. HOWEVER...REAL LACK OF ANY DYNAMICAL SUPPORT FOR LIFT...AND IN FACT VERY SUBSIDENT... SO WL PUT BELIEF IN SUBSIDENCE TO KEEP THINGS IN CHECK. WND DIMINISHES FAIRLY QUICKLY ON THU NIGHT...AND WL SEE CLDS DECREASE. DRY SURGE...CLEARING...AND DIMINISHING WNDS WL TAKE LOWS WELL BELOW NORMAL THRU NRN CWA...TEMPERED A BIT S. SFC RIDGE SLOW TO MOVE OFF AND WL KEEP NLY FLOW GOING A WHILE IN E...SO NUDGING TMPS DOWN. DEVELOPMENT FRI NIGHT ON LEADING EDGE OF STEEP LAPSE RATES ASSOCIATED WITH MID LVL CAP SPREADING OFF HIGH PLAINS. COVERAGE SHUD INCREASE THRU THE NIGHT AS LLJ INCREASES AND CONVERGENCE/ISENTROPIC LIFT ENHANCES TOWARD I29 AFT 06Z. THIS ACTIVITY SHUD DIE ITS LONELY DEATH AS LLJ WKNS AND CAP STRENGTHENS ON SAT. SOME INDICATION THAT WK WAVE WL COME ACRS SAT NIGHT...ENHANCING THREAT FOR CONVECTION ESPLY ACRS NRN CWA WHERE CAP WKR. WITH DEVELOPING LLJ...NO REASON NOT TO KEEP LOWS FAIRLY WARM SAT NIGHT. IN THE EXTENDED RANGE FROM SUN THRU WED...LOOKS LIKE A SLIGHT WWRD RETROGRESSION OF MEAN RIDGE ADVERTISED BY MOST...BUT IN GENERAL A BROAD FLAT RIDGE THRU CNTRL US...TRAVERSED BY VARIOUS WAVES WITH TIMING AS USUAL A BIG QUESTION. PATTERN ITSELF IS ONE THAT WOULD TEND TOWARD THE CLIMATOLOGICALLY NOCTURNAL. OPERATIONAL GFS REPRESENTS A FAIRLY AMPLIFIED/PROGRESSIVE OUTLIER AT THE START OF THE EXTENDED...SO SHOWING FAVOR MORE TOWARD ECMWF/UK THAT HOLD BACK DEEPER TROUGHING TOWARD W COAST AND PUSH IN MIDWEEK TO FLATTEN RIDGE. FOR SUNDAY...WL BE DEALING WITH ANY LINGERING NOCTURNAL STORMS AT START OF PD WITH LLJ VEERED THRU SW MN AND NW IA. FRONTAL BNDRY WL CROSS CWA DURING DAY...REACHING FAR SE IN THE EVNG...TAKING SLIGHTLY SLOWER SLN. WARMING TMPS ALFT ON HEELS OF EARLIER CONVECTION SHUD SUBDUE THINGS FOR A WHILE...BUT ENOUGH DYNAMICS APPEAR TO INTERACT BY LATE DAY TO IGNITE NEW ROUND OF STORMS ALG BNDRY IN FAR SERN SD/NW IA/SW MN...WHICH WL CLEAR NW IA DURING THE EVNG. COOLER DRIER AIR FILTERS IN FROM NORTH ON MONDAY FOR WHAT SHUD BE A PLEASANT INDEPENDENCE DAY. ECMWF IS A BIT QUICKER REESTABLISHING RETURN FLOW AS A COUPLE OF VERY SMALL WAVE SCOOT QUICKLY INTO PLAINS MON NIGHT AND TUE AFTN. HOWEVER...HAVE SOME DOUBTS AS TO TIMING...AND WL ASSUME LARGER SCALE TROUGH WL KEEP LLJ FOCUSED FARTHER W INITIALLY MON NIGHT INTO EARLY TUE...AND WL NEED MORE TIME FOR MID LVL BNDRY TO MOVE BACK INTO THE IMMEDIATE AREA TO FOCUS PCPN THREAT. THEREFORE...WL KEEP MON NIGHT AND TUE DRY FOR NOW...BUT MAY NEED TO LOOK AT ADDING INTO TUE. DID INTRODUCE TUE NIGHT WITH EVENTUAL APPROACH OF LARGE SCALE TROUGHING IN ECMWF/UKMET...WHICH SEEMS TO LAY OUT A BOUNDARY TO WORK WITH FOR PCPN EVEN WED. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JM/CHAPMAN
Hazardous weather outlook, Jun 29, 11:12 AM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT WED JUN 29 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1112 AM CDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM AREAS EAST OF THE JAMES RIVER TO NEAR INTERSTATE 29 FROM 2 PM TO 5PM. THE MAIN THREATS IN THE AREA WILL BE NICKEL SIZE HAIL AND WINDS TO 60 MPH. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS IN AREAS EAST OF INTERSTATE 29 FROM 3 PM TO 6PM. THESE STORMS WILL BE CAPABLE OF HAIL TO THE SIZE OF QUARTERS AND WINDS TO 75 MPH. ISOLATED TORNADOES WILL ALSO BE POSSIBLE IN SOUTHWESTERN MINNESOTA AND PORTIONS OF NORTHWESTERN IOWA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM IN AREAS EAST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Jun 29, 4:14 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 414 PM CDT WED JUN 29 2005 SDZ038>040-053>056-059>062-065>070-292200- BEADLE-BON HOMME-BROOKINGS-CLAY-DAVISON-HANSON-HUTCHINSON-KINGSBURY- LAKE-LINCOLN-MCCOOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-YANKTON- 414 PM CDT WED JUN 29 2005 ...TORNADO WATCH NUMBER 553 HAS BEEN CANCELLED... ALTHOUGH THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF SOUTHEASTERN SOUTH DAKOTA...WIDESPREAD SEVERE WEATHER IS NO LONGER EXPECTED. IN SOUTHEAST SOUTH DAKOTA THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM THE WATCH... BEADLE...KINGSBURY...BROOKINGS...MINER...LAKE...MOODY...SANBORN... ...DAVISON...HANSON...MCCOOK...MINNEHAHA...HUTCHINSON...TURNER... LINCOLN...BON HOMME...YANKTON...CLAY. 08
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:38 AM CDT | Severe Thunderstorm Warning | FSD | Pipestone, Rock | 39 min |
| Jun 29, 4:12 AM CDT | Severe Thunderstorm Warning | FSD | Murray, Nobles, Pipestone | 48 min |
| Jun 29, 6:02 AM CDT | Severe Thunderstorm Warning | FSD | Jackson | 28 min |
| Jun 29, 4:48 PM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 27 min |
| Jun 29, 4:54 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 36 min |
| Jun 29, 5:08 PM CDT | Severe Thunderstorm Warning | FSD | Murray | 52 min |
| Jun 29, 5:11 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 42 min |
| Jun 29, 5:21 PM CDT | Tornado Warning | FSD | Lyon | 24 min |
| Jun 29, 5:43 PM CDT | Tornado Warning | FSD | Lyon | 34 min |
| Jun 29, 6:20 PM CDT | Tornado Warning | FSD | Cottonwood | 25 min |
| Jun 29, 6:39 PM CDT | Tornado Warning | FSD | Cottonwood | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.